Urinary tract infections, gonorrhea, respiratory tract infections, bronchitis,
pneumonia, skin and bone infections, infectious diarrhea, abdominal infections
Inhibits bacterial DNA synthesis
• Contraindicated in allergies
• May cause QT prolongation, avoid use with other drugs that can cause QT
• Can cause seizures, arrhythmias, pseudomembranous colitis, anaphylaxis,
Stevens Johnson syndrome
• May decrease effects of phenytoin
• Monitor renal panel
• Assess for infection, obtain cultures prior to therapy
• Monitor liver function tests
Hey guys, let’s talk about Ciprofloxacin also known as Cipro. This is an oral medication, as you can see here in the picture, and it also comes in an IV and topical form. So remember when we talk about the therapeutic class versus the pharmacologic class, the therapeutic class is what the drug does in the body while the pharmacologic class is the chemical effect. So for Cipro, the therapeutic class is anti-infective while the pharmacologic class is a fluoroquinolone. So how does Cipro work? So Cipro works by inhibiting bacterial DNA synthesis. Cipro is indicated for respiratory infections, skin and bone infections, gonorrhea, bronchitis, pneumonia, and infectious diarrhea.
Some of the side effects that we see with Cipro are abnormal liver function tests, rash, nausea, and sometimes diarrhea. So let’s take a look at a few nursing considerations for Cipro infection should be assessed during the administration of the medication and cultures should be obtained prior to the start of therapy. It’s important to mention ciprofloxacin can cause Steven Johnson syndrome, seizures, arrhythmias, pseudomembranous colitis, and anaphylaxis. Liver function and kidney functions should be monitored during Cipro therapy, Ciprofloxacin can decrease the effects of phenytoin. So remember that, be sure to educate the patient, to tell the provider of any allergies, inform the provider if a rash does occur, and they really should avoid use with drugs that cause QT prolongation. So an interesting and important fact, is there have been reports of Cipro causing tendon issues, specifically Achilles tendon ruptures, also retinal detachment, and should be avoided in patients with myasthenia gravis. That’s it for Ciprofloxacin or Cipro. Now go out and be your best self today. And as always happy nursing.